Acute Demyelinating Encephalopathy with Positive Anti-acetylcholine Receptor Antibody Possibly after Cosmetic Use of Botulinum Toxin: A Case Report and Literature Review.


  Vol. 43 (4) 2022 Neuro endocrinology letters Case Reports   2022; 43(4): 213-217 PubMed PMID:  36528883    Citation

BACKGROUND: Few articles have reported the immune reaction secondary to¬†botulinum toxin type A (BTxA) injection. To date, no data have reported BTxA-induced demyelinating encephalopathy with positive anti-acetylcholine receptor antibody (anti-AChR Ab). CASE PRESENTATION: A 40-year-old woman developed an acute demyelinating encephalopathy 40 days after cosmetic use of low-dose BTxA injection for face lift. One week before the onset of demyelination, she manifested syndromes such as viral infection. Serum immunological examination revealed a slightly increased anti-AChR Ab IgG (0.47 g/L), quantified by an enzyme-linked immunosorbent assay. Magnetic resonance imaging (MRI) showed multiple abnormal signals perpendicular to the lateral ventricle in bilateral whiter matter. CONCLUSIONS: This clinical profile suggests a possible pathogenic immunoreaction of BTxA infiltration and demyelinating encephalopathy. Based on the immune risk of BTxA, low-dose cosmetic use should also be considered prudently, particularly those who have potential immunologic dysfunction or history of viral infection.


 Full text PDF